Side effects and benefits of Gabapentin

Posted by spondi65 @spondi64, Jan 6, 2020

My Dr prescribed Gabapentin 300mg caps last Friday. I took one at bedtime & woke up at 3:30a.m. in horrible pain. Has anyone else experenced anything like this?

Interested in more discussions like this? Go to the Chronic Pain group.

Get Gene Sight testing done and find out which meds will work for you. Then look into the Pain Pump. Search these chats for wsh66 and read about my experience, I answer your questions if you do.

REPLY

I, too, had a bad reaction to this drug. It made me dizzy & I was disoriented. My doctor seemed angry that I would not take this any more.

REPLY
@tardi400

I, too, had a bad reaction to this drug. It made me dizzy & I was disoriented. My doctor seemed angry that I would not take this any more.

Jump to this post

tell him to take it. See if he likes the side effects and the dizziness and the depression. The worst part about it it doesn't work! Wish you all the best. Dry marijuana or CBD

REPLY
@tardi400

I, too, had a bad reaction to this drug. It made me dizzy & I was disoriented. My doctor seemed angry that I would not take this any more.

Jump to this post

What drug.

REPLY
@donfeld

tell him to take it. See if he likes the side effects and the dizziness and the depression. The worst part about it it doesn't work! Wish you all the best. Dry marijuana or CBD

Jump to this post

One thing that should be obvious from this thread is that different people react differently to this drug as they do so many others. The general consensus seems to be that for most, it as useless as the teats on a boar pig, for many it has bad side effects, I do recall two respondents saying it, (gabapentin), worked well for them.

REPLY
@tardi400

I, too, had a bad reaction to this drug. It made me dizzy & I was disoriented. My doctor seemed angry that I would not take this any more.

Jump to this post

Your doctors reaction showed that like many supposed professionals, he is assuming your faking the side effects so you can get opiods. I engendered that response myself.

REPLY

I am taking GABAPENTIN and all I get is dry mouth, and most of the pain is still there. I did find out that you can take Tylenol, Advil, Aleve or Aspirin an hour after taking the GABAPENTIN ….will try for the NEURO left leg and foot…

REPLY
@wsh66

One thing that should be obvious from this thread is that different people react differently to this drug as they do so many others. The general consensus seems to be that for most, it as useless as the teats on a boar pig, for many it has bad side effects, I do recall two respondents saying it, (gabapentin), worked well for them.

Jump to this post

@wsh66 Stephen, you can add me to the "Works" column, I take 600 MG 2x a day. Does it work as well as opiods, no but in this messed up world where MD's fear punishment in prescribing , I'll take it.

REPLY

It takes a few days for the GABAPENTIN to work, in the meantime there is considerable pain until it catches. Talk to your NEUROLOGIST before you do anything else. I take GABA 2 times a day and one @ Night..Tramadol did NOT WORK FOR ME…EVERYBODY IS DIFFERENT…FIND A NEUROLOGIST WHO KNOWS WHAT HE IS TALKING ABOUT…Margaretob

REPLY

This is my first post in Chronic Pain. I am posting for my husband who just had a terrible reaction with gabapentin last week. He was on a very small dose for two years (100mg a day). It wasn't doing anything for his pain so they had me move it up gradually over a few weeks. When we hit 900mg he became very aggressive and we pulled it back to 600mg and then he became someone he 'wasn't', very aggressive, violent, wanted to commit suicide, etc…..all the horrible things you can imagine. My husband has peripheral nerve damage pain (I guess) in his feet from an accident 50 years ago. He also has cancer and COPD. Generally he feels awful but he doesn't have nerve damage from cancer because they can't identify his cancer type (he has cancer of unknown primary). His cancer is not being treated and is not growing. It's a very difficult and frustrating situation because it's been almost impossible to treat.
I thought that his decline in health might be improved if the doctors could help him with the pain. We have the COPD in pretty good shape and we monitor the cancer activity on a regular basis, waiting for answers. Well……….gabapentin was a horror. Now they want him to use Cymbalta instead of the Celexa he's been using for anxiety and depression for many years without incident. And what about this Ketamine? Does anyone have any insight on that? I don't want to put my husband or our family through another 'gabapentin' incident and risk my husband taking his life. The doctors won't prescribe narcotics due to the COPD and keep offering these drugs that alter brain chemistry. That seems sketchy to me at best but????? If anyone can offer some support, I'd appreciate it. I am going back to the doctors today and hope to get some clarification but they aren't even taking responsibility for the gabapentin being a bad idea, so……..I'm losing hope they can or will help. (p.s. I am unfortunately pretty saavy with medical nonsense as I've had breast cancer twice, my husband has been seriously ill for several years and I just had a horrible experience of sepsis this last fall………but it's still hard to get any respect or support from our doctors. We're with Kaiser so our choices are limited with doctors, sigh).

REPLY
@cindylb

This is my first post in Chronic Pain. I am posting for my husband who just had a terrible reaction with gabapentin last week. He was on a very small dose for two years (100mg a day). It wasn't doing anything for his pain so they had me move it up gradually over a few weeks. When we hit 900mg he became very aggressive and we pulled it back to 600mg and then he became someone he 'wasn't', very aggressive, violent, wanted to commit suicide, etc…..all the horrible things you can imagine. My husband has peripheral nerve damage pain (I guess) in his feet from an accident 50 years ago. He also has cancer and COPD. Generally he feels awful but he doesn't have nerve damage from cancer because they can't identify his cancer type (he has cancer of unknown primary). His cancer is not being treated and is not growing. It's a very difficult and frustrating situation because it's been almost impossible to treat.
I thought that his decline in health might be improved if the doctors could help him with the pain. We have the COPD in pretty good shape and we monitor the cancer activity on a regular basis, waiting for answers. Well……….gabapentin was a horror. Now they want him to use Cymbalta instead of the Celexa he's been using for anxiety and depression for many years without incident. And what about this Ketamine? Does anyone have any insight on that? I don't want to put my husband or our family through another 'gabapentin' incident and risk my husband taking his life. The doctors won't prescribe narcotics due to the COPD and keep offering these drugs that alter brain chemistry. That seems sketchy to me at best but????? If anyone can offer some support, I'd appreciate it. I am going back to the doctors today and hope to get some clarification but they aren't even taking responsibility for the gabapentin being a bad idea, so……..I'm losing hope they can or will help. (p.s. I am unfortunately pretty saavy with medical nonsense as I've had breast cancer twice, my husband has been seriously ill for several years and I just had a horrible experience of sepsis this last fall………but it's still hard to get any respect or support from our doctors. We're with Kaiser so our choices are limited with doctors, sigh).

Jump to this post

I am a cancer survivor with neuropothy and pain caused by scoliosis caused by my cancer surgery. I recieve Dilaudid and oxycodone as part of my palliative care. That classification makes it possible and easier for the doctor to do. I have,an intrathcal pump which delivers the Dilaudid directly to my spinal fluid in tiny amounts. It is about 100 to 300 times more effective than oral dosing and has no side effects. Search these chats for me, wsh66, I've written extensively about the pump. It is what makes my lie bearable.

REPLY

I take Lyrica at might (not in the day because it makes me sleepy) and gabapentin during the day (it doesn't make me sleepy). My pain specialist doctor said that we have to take it for awhile before it is effective. He also said that they are anti-seizure medications – they only help people who have epilepsy or neuropathy. They calm down the nervous system so that it pauses sending out false pain messages (pain killers kill any pain anywhere in the body, anti-seizure meds don't do that). When I feel like I'm standing in a bonfire being burned alive while a swarm of wasps stings my arms but – there is no fire and no wasps anywhere – that's my nervous system sending false messages. It's supposed to tell me if I touch fire or a wasp stings me, it's not supposed to tell me that when it isn't. My nervous system is dying and misfiring. All old things and damaged things die and some of them misfire before they do. I hope researches find better meds for us, I do not not not want to take pain killers because they make me sleepy. PS: I wish politicians would quit practicing medicine without a license, my medications are getting harder and harder to get – pharmacists have interrogated me like I'm a criminal). Peggy

REPLY
Please sign in or register to post a reply.
  Request Appointment